Winter Storm, Morgan County
- When
- January 20, 10:00 PM MST to January 21, 6:00 PM MST
- Where
- Morgan County forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.263, -103.810 (the zone’s center; the record gives no point)
Two storm systems, one moving to the south and east of the region, and the other brushing from the west, contributed to heavy snow along the Front Range Foothills, Urban Corridor and Northeast Plains. The heaviest snow fell south and east of Denver where a blizzard developed during the late morning and early afternoon hours.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
Two storm systems, one moving to the south and east of the region, and the other brushing from the west, contributed to heavy snow along the Front Range Foothills, Urban Corridor and Northeast Plains. The heaviest snow fell south and east of Denver where a blizzard developed during the late morning and early afternoon hours. In and near the Front Range Foothills and Palmer Divide, storm totals ranged from 6 to 15 inches. Across the Northeast Plains, storm totals ranged from 2 to 11 inches. |Very strong winds, produced extensive blowing and drifting snow along the Interstate 70 corridor, from just east of Denver to near Limon. Sustained winds from 30 to 45 mph were measured near Cedar Point with peak gusts to 60 mph. As a result, snow drifts 2 to 4 feet in depth made some roads impassable with whiteout conditions reported. Interstate 70, from Airpark Road to Burlington, and State Highway 86, near Cedar Point, were closed due to very poor driving conditions.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jan 20, 1:40 PM MST, 8 hours 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 140 PM MST SAT JAN 20 2007 .SHORT TERM...FOR TONIGHT...THE SYSTEM THAT IS OVER CENTRAL NEW MEX WILL MAKE ITS WAY INTO CENTRAL KS BY 12Z SUNDAY. BOTH THE WRF/GFS INDICATE WEAK UPWARD OMEGA THIS EVENING AS THE SYSTEM SKIRTS TO THE S AND E OF THE CWFA. BEST CHC OF PCPN MAY BE ASSOCIATED WIH THE BAND THAT HAS NOW CLIPPING DEN AND MOVING INTO NERN WELD/LOGAN COUNTIES. THIS BAND SHUD WEAKEN THE REMAINDER OF THE AFTN. FOR THIS REASON WENT WITH JUST SCT POPS FOR THE URBAN CORRIDOR...BUT WILL HANG ONTO LIKELY POPS ACROSS ZONES 46>51 THRU THIS EVENING. AFTER MIDNIGHT THERE SHUD BE A SHORT REPRIEVE AHEAD OF THE NEXT SYSTEM...WHICH IS PROGGED TO BE OVER NRN UT/WRN WY BY 12Z SUNDAY. THIS SYSTEM AGAIN WILL CONTRIBUTE ONLY WEAK UPWARD OMEGA TO THE CWFA AS IT MIGRATES SOUTH AND WEST OF THE AREA. AS IT DOES HOWEVER A DEEP NNELY FLOW IS PROGGED TO DEVELOP WITH SOME UPSLOPE SNOWFALL EXPECTED. THE FLOW IS MORE NNELY SO AREAS SOUTH AND SOUTHWEST OF DENVER STAND THE BEST CHC FOR ACCUMULATING SNOW. NONE OF THE AREAS APPEAR TO REACH ADVISORY CRITERIA HOWEVER SO WL STEER CLEAR OF ANY HIGHLIGHTS AT THIS TIME. .LONG TERM...SUN NGT-TUE...MDLS BLD UPR RDG OVR CNTRL RCKYS AFT CLSD UPR LO OVER 4 CRNRS AT START OF PRD DIVES S INTO MEX. WILL KEEP SUM LINGERING LGT SNW ACRS AREA TIL ARND MIDNGT SUN NGT. ACCUMS WILL BE LESS THAN 3 INCHES. Q-G OMEGA INDICATES THE AMS BECMS SUBSIDENT SUN NGT. THE AMS WILL BE DRY AND STBL FM AFT MIDNGT SUN THRU TUE. MDLS SHW GUD WRMG ALF FM MON THRU TUE...BUT TEMPS WILL BE SLO TO WRM WITH ABUNDANT SNW CVR REMAINING ON GND. WILL GENLY FVR THE COOLER OF MOS TEMP GDNC VALUES. IN EXTENDED PRD...WED-SAT...MDLS KEEP UPR RDG OVR WRN U.S. AND CNTRL RCKYS THRU PRD. AMS WILL RMN DRY AND STBL. TEMPS WILL GRDLY WRM TO ARND SEASONAL NORMS IN SPITE OF LINGERING SNOW CVR. AN UPR LVL TROF WILL APPRCH THE AREA FM THE NW ON SAT...BUT WILL ADD ONLY A SLGT CHC OF SNW IN MTNS. && .BOU WATCHES/WARNINGS/ADVISORIES...NONE. && COOPER/GARD...WFO BOULDER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1046 AM MST SAT JAN 20 2007 COZ030>051-211300- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1046 AM MST SAT JAN 20 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT LIGHT SNOW WILL CONTINUE TO SPREAD NORTHWARD TODAY AND PEAK THIS EVENING AS A LOW PRESSURE SYSTEM MOVES THROUGH NEW MEXICO. WHILE SNOWFALL WILL GENERALLY BE LIGHT...THERE MAY BE MORE SIGNIFICANT SNOWFALL FROM THE CENTRAL MOUNTAINS...STRETCHING INTO THE NORTHEAST CORNER OF COLORADO THIS EVENING. SNOWFALL ACCUMULATIONS IN THESE AREAS WILL GENERALLY RANGE FROM 2 TO 5 INCHES. FROM DENVER NORTH TO FORT COLLINS...SNOWFALL IS EXPECTED TO BE LIGHTER WITH 1 TO 3 INCHES OF SNOW THROUGH TONIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY LIGHT SNOWFALL IS EXPECTED OVER THE FORECAST AREA ON SUNDAY AND SUNDAY NIGHT. ACCUMULATIONS UP TO 3 INCHES ARE POSSIBLE OVER THE PLAINS BY EARLY MONDAY MORNING WITH UP TO 5 INCHES IN THE MOUNTAINS. DRY WEATHER WILL RETURN TO THE AREA FROM MONDAY THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. COOPER/GARD...WFO BOULDER
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
831 PM MST SAT JAN 20 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0825 PM SNOW JULESBURG 40.99N 102.26W
01/20/2007 M2.0 INCH SEDGWICK CO LAW ENFORCEMENT
0824 PM SNOW 7 SSE HAXTUN 40.55N 102.58W
01/20/2007 M3.0 INCH PHILLIPS CO TRAINED SPOTTER
0822 PM SNOW LIMON 39.27N 103.69W
01/20/2007 M3.0 INCH LINCOLN CO LAW ENFORCEMENT
0822 PM SNOW 5 W AKRON 40.16N 103.31W
01/20/2007 M1.0 INCH WASHINGTON CO TRAINED SPOTTER
0813 PM SNOW STERLING 40.65N 103.21W
01/20/2007 M1.5 INCH LOGAN CO LAW ENFORCEMENT
0735 PM SNOW FORT MORGAN 40.27N 103.79W
01/20/2007 M2.0 INCH MORGAN CO LAW ENFORCEMENT
&&
FREDINThe national radar mosaic for the moment the first event began.
4 heavy snow, 3 winter storm, 3 blizzard. Local standard time, as filed.
A band of heavy snow associated with a storm system exiting to the south and east of the area brought heavy snow to portions of Logan and Morgan Counties. The heaviest band of snow stretched from around Merino to Fort Morgan. Storm totals included: 11 inches, 7 miles west-northwest of Merino, 9.5 inches, 6 miles south of New Raymer, and 9 inches, 2 miles south of Fort Morgan. Outside of this heavier band of snow, storm totals ranged from 1 to 4 inches.
Upslope conditions brought heavy snow the foothills of extreme southern Boulder and Jefferson Counties. Storm totals included: 14 inches at Conifer, 13 inches, 12 miles southwest of Boulder, 12.5 inches, 4 miles south of Evergreen, 10 inches, 7 miles southwest of Boulder, Genesee and Roxborough State Park, and 8.5 inches, 3 miles west of Jamestown. Across the rest of the Front Range Foothilla storm totals ranged from 3 to 8 inches.
Heavy snow developed over western and southern sections of the Denver metropolitan area. Storm totals included: 11 inches at Marston Reservoir, 8 inches at Aurora, 2 miles southeast of Highlands Ranch and Parker, 7.5 inches and Lone Tree, with 7 inches at Castle Rock. Snow amounts over the rest of the metropolitan area ranged from 3 to 6 inches.
Northerly winds from 20 to 30 mph, strongest east of Interstate 25, combined with heavy snow to produce near blizzard conditions along the Palmer Divide. As a result, areas of blowing snow produced drifts up to 4 feet deep. Storm totals included: 15 inches, 4 miles east of Parker, 13 inches, 5 miles south-southwest of Arapahoe Park, 12.5 inches, 4 miles south-southwest of Elizabeth, with 9 inches, around Castle Rock, Parker and Sedalia.
Strong winds produced extensive blowing and drifting snow along the Interstate 70 corridor, from just east of Denver to near Limon. Sustained winds from 30 to 45 mph were measured near Cedar Point with a peak wind gust from 50 to 60 mph. As a result, snow drifts 2 to 4 feet in depth made some roads impassable with whiteout conditions reported. Interstate 70, from Airpark Road to Burlington, and State Highway 86 near Cedar Point were closed due to very poor driving conditions. Storm totals generally ranged from 2 to 7 inches over eastern portions of Adams, Arapahoe and Elbert Counties, as well as southeastern Washington and northwestern Lincoln Counties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2007Every state in 2007This day in weather historyWarnings in Colorado, January 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5189, 5191, 5184, 5185, 5186, 5187, 5188, 5195, 5196, 5197.